Colorado, 2018Winter Storm and Winter Weather in Colorado, February 11 to 13, 2018
February 11 to 13, 2018 · NWS GJT · 15 events in 15 counties and zones
A moist and strong southwesterly flow associated with an area of low pressure moving into the Four Corners region resulted in significant to heavy snowfall for most Colorado mountains and some of the higher elevation valleys.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and strong southwesterly flow associated with an area of low pressure moving into the Four Corners region resulted in significant to heavy snowfall for most Colorado mountains and some of the higher elevation valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 3:56 PM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Feb 11, 3:56 PM MST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
356 PM MST Sun Feb 11 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 355 PM MST Sun Feb 11 2018
Forecasting a winter storm under strong...unstable and warming
southwesterly flow is the monster under my bed. My monster is now
dropping along the Left Coast of Oregon. This Pacific wave will
be merging with the northern stream dropping into the northern
Rockies and organizing our next storm early tomorrow morning
through early Tuesday. The closed low that forms will be to our
West over N.Nevada by sunrise will be retrograding farther toward
the Coast where it will stall through mid week. The upper jet
reforming on the upstream side of the storm will be directly
overhead for this event. The resultant strong SW flow aloft will
not only be pulling moisture from the Pacific but providing large
scale ascent and prolific orographics into our mountains.
Instability will be adding some octane to this storm and isolated
thunderstorms over the hills will be possible as this octane is
released by the lift. This is not an atmospheric river event as
Pacific circulations are not in sync rather will be getting a
prolonged fetch of above normal moisture across the 4 Corners into
W.Colorado. Thermal profiles appear to show efficient snow making
at the higher elevations of the San Juan Crescent and the massive
amounts of snow output of the models is hard to ignore. Warning
have been issued as a result above 10K feet in the Southern San
Juans. What makes these storm so hard to predict is the ultimate
low level thermal profile in the mid to lower elevations with the
constant push of moisture and warm air changing the WBZ heights.
Convection is always the wild card. Do feel snow could be falling
in the lower elevations of the San Juans foothills and valleys
toward morning but the ptype looks like it will want to tick over
to rain or a combo at times through the afternoon. Accumulations
will be tricky with any higher elevation in the foothills possibly
hanging onto snow longer. For now 1-3 inches in the Highway 160 to
491 corridor is the highest probability. Downslope into the
northern San Juan will leave highest amounts near the ridge with
the Mesa...West Elks and Elks the next in line. The farther
Northeast the less confidence in the snow totals with dynamics
farther to the West much stronger...but enough snow expected up
high for elevation advisories. The last challenge is mid level
frontal forcing. Both the NAM and GFS have this mesoscale feature
appearing tomorrow afternoon into the evening occurring under the
direct circulation of a secondary jet forming over Utah. The NAM
has a stronger core of winds in this jet and a more well defined
and organized band of precipitation. The GFS less so. This is the
feature forecast nightmares of made of...but it could be good for
making a strip of precipitation where it is needed. No confidence
here but will be intently watching satellite and radar trends.
Clouds will be a big player the next few days...moving in fast
enough tonight to hold up some temperatures...while also creating
a tricky forecast for tomorrow...again impacting low level thermal
profiles.
.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM MST Sun Feb 11 2018
A general downturn in the precipitation is expected on Tuesday
though unstable conditions will keep a showery nature to the
precipitation through the day. The main upper low as mentioned
will be over the SW California coast awaiting the next strong high
latitude trough dropping across the NW CONUS border early
Wednesday. As this low continues to dig into the West on
Wednesday the low will be kicked eastward and absorbed by the
trough as it begins to swing into the Great Basin Wednesday night
into Thursday. Southwest flow remain in place ahead of this system
leaving well above normal temperatures in place through Wednesday.
This sets the stage for another difficult forecast in the mid to
late week period as subtropical moisture is entrained into this
system while being met by cooler air from the north. It does look
promising for another round of decent precipitation coverage
across the CWA. This will need a closer look after the early week
storm moves through. A drier period will move in behind this to
end out the week and weekend with the next northern stream system
dropping into the NW CONUS by Sunday and heading our way for early
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1026 AM MST Sun Feb 11 2018
VFR will prevail at all terminals through the day today. Clouds
will increase from the south and west overnight as our next storm
system approaches. Expect lowering ceilings through the morning on
Monday with precipitation arriving at DRO and TEX after sunrise.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 AM Monday to 6 AM MST Tuesday for
COZ018-019.
Winter Storm Warning from 3 AM Monday to 6 AM MST Tuesday for
COZ019.
Winter Weather Advisory from 5 AM Monday to 6 AM MST Tuesday for
COZ009-012-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...MACHazardous weather outlook, Feb 11, 4:04 AM MST, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
404 AM MST Sun Feb 11 2018
COZ001>014-017>023-UTZ022>025-027>029-121115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MST Sun Feb 11 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
After a dry conditions today through most of tonight, a strong
storm will approach from the southwest. After about 3 AM snow will
begin falling over the San Juan and Abajo mountains, mainly above
9000 feet, and rain is expected to develop over lower elevations
of southeast Utah and southwest Colorado. Red Mountain Pass may
become icy and snow-packed before sunrise Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snowfall will increase Monday morning in the San Juan mountains
Monday with rain at lower elevations. The valley rain and
mountain snow will spread north and west across most of eastern
Utah and western Colorado Monday afternoon through Tuesday night.
Highest accumulations should be above 9000 feet. Hazardous
driving conditions will be possible over all the high mountain
passes and thunderstorms are also possible Monday afternoon.
Another storm is possible Wednesday night through Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 11, 4:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 PM MST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY SNOW RED MOUNTAIN PASS 37.90N 107.71W
02/11/2018 E9.0 INCH OURAY CO DEPT OF HIGHWAYS
WATER EQUIVALENT: 0.65 INCHES.
&&
SSLocal storm report, Feb 11, 4:34 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
02/11/2018 E11.0 INCH OURAY CO DEPT OF HIGHWAYS
WATER EQUIVALENT: 0.80 INCHES.
&&
SSLocal storm report, Feb 11, 4:36 PM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
436 PM MST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW WOLCOTT 2S 39.68N 106.68W
02/10/2018 M5.5 INCH EAGLE CO PUBLIC
&&
SSLocal storm report, Feb 11, 4:38 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM SNOW GYPSUM 2S 39.62N 106.96W
02/11/2018 M4.5 INCH EAGLE CO PUBLIC
TOTAL SNOW DEPTH: 11 INCHES.
&&
SSLocal storm report, Feb 11, 5:44 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 PM MST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY SNOW OURAY 38.02N 107.67W
02/11/2018 M12.5 INCH OURAY CO PUBLIC
WATER EQUIVALENT: 1.11 INCHES.
&&
SSLocal storm report, Feb 11, 5:51 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 PM MST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW IRWIN SKI LODGE 38.89N 107.11W
02/11/2018 M10.0 INCH GUNNISON CO PUBLIC
WATER EQUIVALENT: 0.85 INCHES; TOTAL SNOW
DEPTH: 40 INCHES.
&&
SSWinter Storm, Animas River Basin
- When
- February 11, 10:00 PM MST to February 12, 5:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall totals ranged from 4 to 9 inches across the area with a peak measurement of 14 inches measured by a trained storm spotter located one mile east-northeast of Trimble.
Winter Storm, Debeque to Silt Corridor
- When
- February 12, 12:00 AM MST to 8:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 12 inches with up to 14 inches reported by the public south-southwest of Rifle. Travel was severely impacted along Interstate 70 with some road closures due to numerous accidents.
Winter Storm, Central Colorado River Basin
- When
- February 12, 12:00 AM MST to February 13, 1:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 10 inches across the area with up to 12 inches measured by a CoCoRaHs observer near Glenwood Springs.
Winter Weather, Upper Yampa River Basin
- When
- February 12, 2:00 AM MST to February 13, 4:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches across the area.
Winter Storm, Southwestern San Juan Mountains
- When
- February 12, 3:00 AM MST to February 13, 4:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall totals of 1 to 2 feet were measured across the area above the 9000 foot level. The Bear Town and Weminuche Creek SNOTEL sites both measured 25 inches.
Winter Weather, Grand and Battlement Mesas
- When
- February 12, 3:00 AM MST to February 13, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 10 inches across the area, with locally higher amounts that included 17 inches at the Park Reservoir SNOTEL site.
Winter Weather, Northwestern San Juan Mountains
- When
- February 12, 3:00 AM MST to 9:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 6 to 12 inches across the area. Locally higher amounts included 14 inches at the Slumgullion Pass SNOTEL site and 19 inches at a location one mile west of Red Mountain Pass.
Winter Weather, Central Yampa River Basin
- When
- February 12, 3:00 AM MST to February 13, 11:30 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 2 to 5 inches across the area. Roads were slick and snowpacked, and Highway 40 near Hayden was closed for a while during the event.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 12, 4:00 AM MST to February 13, 2:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches occurred across the area. Highway 139 over Douglas Pass was slick and snowpacked.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 12, 4:00 AM MST to February 13, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches. Locally higher amounts included 15 inches at the Schofield Pass SNOTEL site.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 12, 4:00 AM MST to February 13, 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches across the area. Locally higher amounts included 12 inches at Snowmass Ski Resort.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 12, 4:00 AM MST to February 13, 3:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 10 inches across the area. Locally higher amounts included 13 inches at the Columbine Pass SNOTEL site.
Winter Weather, San Juan River Basin
- When
- February 12, 5:00 AM MST to February 13, 5:30 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches across the area.
Winter Storm, Flattop Mountains
- When
- February 12, 6:00 AM MST to February 13, 4:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals ranged from 9 to 18 inches across the area.
Winter Weather, Elkhead and Park Mountains
- When
- February 12, 8:00 AM MST to February 13, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 7 to 14 inches across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, February 11 to 12, 20181 injured · $303,000 · EF1 · 19 events
- Flooding in Kentucky, February 11 to 14, 2018$200,000 · 4 events
- Winter Weather in Texas, February 11 to 12, 201824 events
- Winter Weather in Texas, February 11, 201819 events
- Winter Weather in Wisconsin, February 11, 201810 events
- Flood in Kentucky, February 11, 2018$15,000 · 1 event
- Winter Weather in Missouri, February 11, 20189 events
- Winter Weather in Ohio, February 11 to 12, 20188 events
- Winter Weather in Illinois, February 11, 20187 events
- Flooding and Heavy Rain in Maryland, February 11 to 12, 20187 events
- Tornado and Flooding in Alabama, February 11 to 12, 2018$10,000 · EF0 · 6 events
- Winter Weather in Arkansas, February 11, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732348, 731072, 732356, 732353, 731068, 731075, 732347, 732350, 731070, 732336, 732360, 732361, 732349, 732343, 732351.